1

votes

Could magnesium/calcium supplements cause dehydration?

Answered on August 19, 2014
Created August 27, 2012 at 10:28 PM

Could magnesium/calcium supplements cause dehydration?

(Perhaps by drawing water into the intestine and away from other cells in your body? )

Could table salt added to food make that worse?

I know a lot of paleo folks take magnesium & calcium so I'm curious if anyone noticed a correlation between taking mag/cal & maybe salt, and dehydration type headaches, and muscle cramping?

Thanks for any thoughts, Mike

782d92f4127823bdfb2ddfcbcf961d0e

(5221)

on November 16, 2012
at 03:20 AM

Mag Cit acts as a laxitive by drawing water into the bowel, so I think that would make you a little dehydrated.

7fc82eebafd44badc73c520f44660150

(3280)

on August 28, 2012
at 10:12 PM

I'll have to construct more testing scenarios to rule out this hypothesis. Unless it's something in the supplements which is causing me problems. I recently purchased the Natural Calm magnesium only, as well as their calcium/magnesium tea blend (in case I was having a problem with the veggie cap or the magnesium stearate which is a super-fine powerder which is used to prevent caking in the capsule manufacturing process.

Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

2 Answers

best answer

1
0a9ad4e577fe24a6b8aafa1dd7a50c79

on August 28, 2012
at 07:05 PM

I've actually been speculating this for a while. When I take magnesium, I do feel more parched. Especially in the mornings.

Table salt is shitty because it's only sodium chloride. You will never find just sodium chloride in nature in a state fit for consumption. Sea salt or rock salt is a mixture of several minerals and that's how humans were meant to eat their salt. That being said, unless you're overdoing the salt intake, it won't dehydrate you because sodium and potassium salts are actually needed to maintain your water and electrolyte balance. Water itself is not good at hydrating.

7fc82eebafd44badc73c520f44660150

(3280)

on August 28, 2012
at 10:12 PM

I'll have to construct more testing scenarios to rule out this hypothesis. Unless it's something in the supplements which is causing me problems. I recently purchased the Natural Calm magnesium only, as well as their calcium/magnesium tea blend (in case I was having a problem with the veggie cap or the magnesium stearate which is a super-fine powerder which is used to prevent caking in the capsule manufacturing process.

782d92f4127823bdfb2ddfcbcf961d0e

(5221)

on November 16, 2012
at 03:20 AM

Mag Cit acts as a laxitive by drawing water into the bowel, so I think that would make you a little dehydrated.

0
E7e57f3e3a156df4072ca85d463f8ed3

(358)

on November 01, 2012
at 10:27 PM

CaveMan Mike, you may want to put "natural calm" in this site's search field and read some previous users' comments about lots of odd side effects, which is why I never tried it.

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!